Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Aberdeen, SD

June 9, 2000Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2000, 5:54 PM MDT for Stanley County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2000, 5:54 PM MDT (23:54 UTC)
Expired
Jun 9, 2000, 6:45 PM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:14 PM MDTHail 1.75Hayes, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 092357
SVRABR
SDC117-100045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM MDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN SOUTH DAKOTA

* UNTIL 645 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BUNKER...OR ABOUT 31 MILES
  NORTHEAST OF PHILIP...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES AROUND 605 PM MDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.

$$
LAT...LON 4433 10128 4417 10119 4429 10067 4449 10080

MOHR
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI JUN 9 2000

BIG PROBLEM THIS AFTERNOON DEALS WITH TSRA CHANCES LATER TONIGHT.
CURRNT SFC LOW DRIFTING INTO KMBG AREA. FCST TRACK IS TO CONT IN A
ENE DIRECTION TOWARD KFAR OVERNIGHT. THIS TRACK IS SIMILAR TO YSTDYS
AVN RUN...AND THE AVN IS CONSISTENT WITH ITS PREV RUN. WILL CONT TO
LEAN TOWARD AN AVN SOLN. AS FOR TRW TONIGHT...CONCERNED ABOUT WARM
TEMPS 700MB. CWA REMAINS IN 12-14C AIR THROUGH 06Z...THEN WRN CWA
BEGINS TO COOL WITH COLD FRONT PASSAGE. ERN CWA REMAINS AROUND 12C
THROUGH NIGHT. FEEL THAT ANY PCPN THAT DOES OCCUR WILL BE POST
FRONTAL IN THE COOLER AIR. TSRA WILL ALSO FIRE FURTHER NORTH IN ND
WITH ELEVATED CONVECTION. WILL PULL POPS OUT FOR KABR AND KATY AREA
TONIGHT. WILL KEEP SMALL POPS FOR KMBG AND KPIR AREAS TONIGHT WITH
COLD FRONT COMING IN. WARMER READINGS TONIGHT WILL BE FOUND IN KATY
AREA WHERE WARMEST AIR FOUND. ALSO...WINDS IN WARM SECTOR WILL STAY
UP TONIGHT ENSURING GOOD MIXING AND WARM TEMPS TONIGHT. FOR
SATURDAY...WILL PUT IN SMALL POPS FOR KABR AND KATY AREAS IN THE
MORNING DUE TO COLD FRONT SLIDING THROUGH. FEEL THAT FRONT WILL BE
EAST OF CWA WHEN IT RE-ENERGIZES LATER IN THE AFTERNOON.
AGAIN...WARMER TEMPS WILL BE FOUND IN THE WEST DUE TO LATER FRONTAL
PASSAGE. WINDS BEHIND LOW WILL ALSO PICK UP FROM NW...REACHING WINDY
CATEGORY. WEAK HIGH PRESSURE SETTLES IN SATURDAY NIGHT. SUNDAY LOOKS
TO BE INTERESTING. RETURN FLOW SETS UP WITH HIGHER DWPT AIR
ADVECTING INTO SCNTRL SD. DECENT THETA-E RIDGE NOSES BACK IN AHEAD
OF DEVELOPING LOW PRESSURE ACROSS ERN WY. WRM FRONT DRAPES E-W
ACROSS CENTRAL PART OF STATE. UPPER LEVEL ENERGY DOESN'T MOVE OVER
BOUNDARY UNTIL LATER IN THE AFTERNOON. WILL PUT IN TSRA POPS FOR WRN
CWA ON SUNDAY...BUT WILL ADD SUNDAY NIGHT GROUP TO EXTENDED TO COVER
ERN CWA.

...EXTENDED DISCUSSION...
500MB RIDGE ACROSS THE CENTRAL UNITED STATES WILL CONTINUE TO BREAK
DOWN OVER THE WEEKEND AS TROUGH MOVES ACROSS THE NORTHERN PLAINS ON
MONDAY AND TUESDAY. PREVIOUS FORECASTER HAD A GOOD HANDLE ON THE
SITUATION FOR MONDAY AND TUESDAY AS A OVERRUNNING SITUATION DEVELOPS.
THE MRF AND CANADIAN MODELS ARE MUCH MORE AGRESSIVE WITH RAINFALL
AMOUNTS THAN THE NOGAPS.  WILL NOT TRY TO BE FANCY WITH WORDING FOR
TUESDAY AS THERE WILL BE A CHANCE EARLY IN THE MORNING AND THEN
AGAIN LATE TUESDAY EVENING. THE REAL QUESTION IS WHAT TO DO ABOUT
WEDNESDAY. MRF DOES KEEP SOME CHANCE FOR RAIN EARLY ON WEDNESDAY AND
WILL FOLLOW THAT TREND.

.ABR...NONE.
HINTZ/ECKBERG

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.